Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 6, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 3, 2020, 2:17 AM MDT for 4 counties in New Mexico; Culberson County, Texas. It took effect at May 3, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2020, 2:17 AM MDT (08:17 UTC)
- In effect from
- May 3, 2020, 12:00 PM MDT
- Expired
- May 3, 2020, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 121 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 8.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4431 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142 WWUS84 KMAF 030817 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 317 AM CDT Sun May 3 2020 ...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON THROUGH THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS AND HIGH TO VERY HIGH FIRE DANGER FOR THE GUADALUPE AND DELAWARE MOUNTAINS, CHAVEZ AND EDDY COUNTY PLAINS OF SOUTHEAST NEW MEXICO...VAN HORN HIGHWAY 54 CORRIDOR AND EASTERN CULBERSON COUNTY OF WEST TEXAS... .Record heat and dry conditions will result in critical fire weather today and Monday across Southeast New Mexico and portions of the higher terrain of West Texas. NMZ116>118-TXZ270>273-032030- /O.UPG.KMAF.FW.A.0006.200503T1800Z-200504T0200Z/ /O.NEW.KMAF.FW.W.0006.200503T1800Z-200504T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County- 317 AM CDT Sun May 3 2020 /217 AM MDT Sun May 3 2020/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS AND HIGH TO VERY HIGH FIRE DANGER FOR THE GUADALUPE AND DELAWARE MOUNTAINS, CHAVEZ AND EDDY COUNTY PLAINS OF SOUTHEAST NEW MEXICO...VAN HORN HIGHWAY 54 CORRIDOR AND EASTERN CULBERSON COUNTY OF WEST TEXAS... * TIMING...This afternoon and evening. * WINDS...Plains...West 10 to 20 mph and gusty. Mountains...West 15 to 25 mph with gusts over 35 mph. * RELATIVE HUMIDITY...5 to 15 percent. * TEMPERATURES...15 to 20 degrees above normal. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
1 follow-up statement
371 WWUS84 KMAF 031922 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 222 PM CDT Sun May 3 2020 ...RED FLAG WARNING CONTINUES THROUGH THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS AND HIGH TO VERY HIGH FIRE DANGER FOR THE GUADALUPE AND DELAWARE MOUNTAINS, CHAVEZ AND EDDY COUNTY PLAINS OF SOUTHEAST NEW MEXICO...VAN HORN HIGHWAY 54 CORRIDOR AND EASTERN CULBERSON COUNTY OF WEST TEXAS... ...FIRE WEATHER WATCH IS NOW IN EFFECT MONDAY AFTERNOON AND EARLY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... .Record heat and dry conditions will result in critical fire weather today and Monday across Southeast New Mexico and portions of the higher terrain of West Texas. NMZ116-TXZ270-271-041100- /O.NEW.KMAF.FW.A.0007.200504T1800Z-200505T0200Z/ /O.CON.KMAF.FW.W.0006.000000T0000Z-200504T0200Z/ Sacramento Foothills and Guadalupe Mountains- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- 122 PM MDT Sun May 3 2020 ...RED FLAG WARNING CONTINUES THROUGH THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS AND HIGH TO VERY HIGH FIRE DANGER FOR THE GUADALUPE AND DELAWARE MOUNTAINS, CHAVEZ AND EDDY COUNTY PLAINS OF SOUTHEAST NEW MEXICO...VAN HORN HIGHWAY 54 CORRIDOR AND EASTERN CULBERSON COUNTY OF WEST TEXAS... ...FIRE WEATHER WATCH IS NOW IN EFFECT MONDAY AFTERNOON AND EARLY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, AND VERY HIGH FIRE DANGER... * TIMING...This afternoon and evening and again Monday afternoon. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 6 percent. * TEMPERATURES...15 to 20 degrees above average. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ NMZ117-118-TXZ272-273-040200- /O.CON.KMAF.FW.W.0006.000000T0000Z-200504T0200Z/ Chavez Plains-Eddy Plains-Van Horn and Highway 54 Corridor- Eastern Culberson County- 222 PM CDT Sun May 3 2020 /122 PM MDT Sun May 3 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS AND HIGH TO VERY HIGH FIRE DANGER FOR THE GUADALUPE AND DELAWARE MOUNTAINS, CHAVEZ AND EDDY COUNTY PLAINS OF SOUTHEAST NEW MEXICO...VAN HORN HIGHWAY 54 CORRIDOR AND EASTERN CULBERSON COUNTY OF WEST TEXAS... * TIMING...This afternoon and evening. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 7 percent. * TEMPERATURES...15 to 20 degrees above average. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 3, 1:41 AM MDT, 36 minutes earlier.
Area forecast discussion, May 3, 1:41 AM MDT, 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
241 AM CDT Sun May 3 2020
.DISCUSSION...
Today and tomorrow will be very similar to yesterday with highs
near or in excess of record levels, topping the century mark in
many locations. Locations along the Rio Grande in Brewster County,
in particular near Rio Grande Village, should top 110 and have
issued a Heat Advisory for that zone. Additionally, the dryline
will push east into the eastern Permian Basin, lower Trans Pecos
and Big Bend where isolated storms, strong to low end severe will
develop each day.
We finally catch a break on Tuesday when a cold front brings
temperatures back down to near normal. A large upper level low
developing over the Great Lakes region will create a northwesterly
flow steering pattern for the Great Plains sending cool Canadian
air south into Texas and eastern New Mexico. Surface high pressure
behind the front moves east Thursday sending highs back up into
the 90s with southerly flow returning but another upper trough
will drop southeast bringing a second cold front on Friday to
cool us back down. A few weak disturbances will provide a slight
chance for rain late next week but moisture and instability will
be limited so no significant rainfall amounts are expected.
Hennig
&&
.FIRE WEATHER...
More record to near record heat and very dry conditions will
continue today and Monday across west Texas and southeast New
Mexico. Fuels will continue to also dry with ERC values exceeding
the 70th percentile areawide. Winds will be lighter than yesterday
yielding max RFTI values of 0 across most areas this afternoon.
The exception will be the Guadalupe and Delaware Mountains, Chavez
and Eddy Plains of southeast New Mexico, Van Horn Highway 54
Corridor and eastern Culberson county of west Texas where RFTI
values of 3 to 6 is expected, aided by stronger winds. Will go
ahead and upgrade the Fire Weather Watch to a Red Flag Warning for
these areas for this afternoon through early this evening.
Conditions should improve later this evening as winds diminish
with nocturnal cooling. Overnight rh recovery, however, is
expected to remain poor in these locations.
High based thunderstorms capable of producing dry lightning
strikes will be a concern this afternoon further south and east
from the fire weather warning across the eastern slopes of the
Davis Mountains, Stockton Plateau and Big Bend Region.
A similar situation is setting up for Monday and a Fire Weather
Watch or Fire Danger Statement will likely be needed by this
afternoon for Monday for a majority of the same areas that are in
the Red Flag Warning today.
A cold front arrives Tuesday brining much cooler and more moist
conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 101 70 102 65 / 20 10 20 10
Carlsbad 100 64 100 60 / 0 0 0 0
Dryden 102 69 102 69 / 30 30 20 20
Fort Stockton 100 69 100 66 / 20 20 20 10
Guadalupe Pass 89 61 89 58 / 0 0 0 0
Hobbs 98 60 97 58 / 0 0 10 0
Marfa 95 57 96 58 / 10 10 10 0
Midland Intl Airport 102 70 102 65 / 10 10 20 10
Odessa 102 69 101 65 / 10 10 10 10
Wink 103 64 102 63 / 10 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from noon MDT today through this evening for
Chavez Plains-Eddy Plains-Sacramento Foothills and
Guadalupe Mountains.
TX...Fire Weather Watch from 1 PM CDT /noon MDT/ this afternoon
through this evening for Eastern Culberson County-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor.
Heat Advisory from noon today to 8 PM CDT this evening for Lower
Brewster County.
&&
12/10Hazardous weather outlook, May 2, 8:52 PM MDT, 5 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 952 PM CDT Sat May 2 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-040300- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 952 PM CDT Sat May 2 2020 /852 PM MDT Sat May 2 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Tonight Isolated thunderstorms are possible overnight, mainly south of Interstate 10. Any storms that do develop may be accompanied by dry lightning, gusty winds, and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Critical to near critical fire weather conditions are possible Sunday and Monday across Southeast New Mexico and adjacent portions of West Texas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 3, 1:32 AM MDT, 45 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 232 AM CDT Sun May 3 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-032030- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos- Terrell-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Dryden, Sanderson, Guadalupe Mountains NP, Pine Springs, Van Horn, Pecos, Marfa, Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas, and Castolon 232 AM CDT Sun May 3 2020 /132 AM MDT Sun May 3 2020/ ...EARLY SEASON HEAT WAVE CONTINUES TO BRING RECORD HIGH TEMPERATURES THROUGH MONDAY... An early season heat wave will continue to encompass all of west Texas and southeast New Mexico through Monday. Temperatures are expected to soar into the 100's each afternoon across many locations with the hottest readings along the Pecos River and Rio Grande valleys. Cooler temperatures are expected by the middle of next week. * If you plan to be outside in the heat, take plenty of breaks, especially during the hottest parts of the day * Wear light-colored and loose-fitting clothing * Drink plenty of water, even if you do not feel thirsty * Avoid alcoholic or caffeinated beverages * NEVER leave children in a car on even a moderately warm day as conditions in the car can quickly heat to unhealthy levels * Check on the elderly or other people at risk.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 1:22 PM MDT | Fire Weather Watch | MAF | Chaves, Eddy, Lincoln, Otero | 13 hr |
| May 3, 12:50 AM MDT | Heat Advisory | MAF | Brewster | 43 hr |
| May 3, 2:20 PM MDT | Special Weather Statement | MAF | Brewster | 40 min |
| May 3, 5:32 PM MDT | Special Weather Statement | MAF | Brewster | 43 min |
Nearby
Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.